Hail, Cloud
- When
- April 7, 6:15 PM CST to 6:16 PM CST
- Where
- Cloud County, 3.27 mi ESE of Jamestown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.590, -97.810
A marginally severe thunderstorm produced quarter sized hail near Jamestown.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A marginally severe thunderstorm produced quarter sized hail near Jamestown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 7, 5:40 PM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 640 PM CDT SUN APR 7 2013 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 255 PM CDT SUN APR 7 2013 19Z WATER VAPOR IMAGERY SHOWS A QUASI-ZONAL FLOW ACROSS THE PLAINS WITH A LOW AMPLITUDE SHORTWAVE MOVING ACROSS THE CO AND NM ROCKIES. AT THE SURFACE A TROUGH OF LOW PRESSURE IN THE LEE OF THE ROCKIES HAS STRENGTHENED AND CAUSED SOUTH AND SOUTHEAST WINDS TO INCREASE BRINGING BETTER MOISTURE NORTH INTO SOUTHERN AND EASTERN KS. THE UPPER WAVE IS EXPECTED TO MOVE ACROSS THE STATE THIS EVENING...AND TRIGGER ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS CENTRAL KS. THIS ACTIVITY SHOULD MOVE ACROSS NORTHEAST KS THROUGH THE EVENING. 18Z RUC SHOWS THE BETTER INSTABILITY CURRENTLY OVER SOUTHERN KS WHERE THE DEWPOINTS ARE IN THE UPPER 50S. AS THE SOUTHERLY WINDS CONTINUE TO BRING THE MOISTURE AND INSTABILITY INTO EAST CENTRAL KS...THERE IS THE POTENTIAL THAT ANY CONVECTION IN SOUTH CENTRAL KS COULD MOVE INTO THE AREA AND REMAIN ORGANIZED ENOUGH FOR A SEVERE THREAT. PERHAPS THE GREATER THREAT FOR SEVERE WEATHER MAY COME FROM ANY THUNDERSTORM DEVELOPMENT IN CENTRAL KS THAT MOVES IN FROM THE WEST THIS EVENING. MODELS SHOW LOW LEVEL SHEER INCREASING AS THE LOW LEVEL JET INCREASES. HOWEVER THE RAP CONTINUES TO SHOW THE BEST INSTABILITY REMAINING ACROSS CENTRAL AND SOUTHERN KS AND ALONG THE SOUTHWESTERN EDGE OF THE FORECAST AREA. THERE COULD BE A SHORT WINDOW FOR SEVERE WEATHER IF DISCRETE STORMS WERE ABLE TO FORM AND MOVE INTO THE AREA. GIVEN THE INCREASING 0-1KM SHEER PARAMETERS...A TORNADO CAN NOT BE RULED OUT EITHER. EVENTUALLY STORMS SHOULD BECOME MORE ELEVATED WITH CELL MERGERS DISRUPTING UPDRAFT ORGANIZATION. THINK THAT AS THE UPPER LEVEL WAVE PASSES EAST AROUND MIDNIGHT...PRECIP CHANCES WILL QUICKLY DIMINISH OVERNIGHT. OVERNIGHT LOWS SHOULD BE PRETTY MILD WITH CONTINUED SOUTH WINDS AND MOSTLY CLOUDY SKIES PREVENTING MUCH IN THE WAY OF RADIATIONAL COOLING. SOME OF THE OBJECTIVE GUIDANCE HAS LOW STRATUS MOVING IN WITH CONTINUED MOISTURE ADVECTION FROM THE SOUTH. THEREFORE KEPT AT LEAST MOSTLY CLOUDY SKIES IN THE FORECAST FOR TONIGHT. FOR MONDAY FORECAST SOUNDINGS SHOW AN ELEVATED MIXED LAYER MOVING OVER THE FORECAST AREA WITH LITTLE IN THE WAY OF LARGE SCALE FORCING OR SURFACE BASED LIFT. BECAUSE OF THIS HAVE REMOVED POPS FOR MUCH OF THE DAY THINKING THE BOUNDARY LAYER WILL REMAIN CAPPED. THE FORECAST DOES SHOW CHANCES BEGINNING TO INCREASE LATE IN THE DAY AS DAY TIME HEATING COULD CAUSE THE CAP TO WEAKEN ACROSS NORTH CENTRAL KS. DEPENDING ON WHETHER THE LOW CLOUDS DEVELOP OR NOT...HIGHS SHOULD MAKE IT INTO THE 70S. DID LOWER HIGHS A COUPLE DEGREES ACROSS EAST CENTRAL KS WHERE CLOUDS ARE EXPECTED TO PERSIST LONGER. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 255 PM CDT SUN APR 7 2013 BY THE EVENING HOURS ON MONDAY...A CONSIDERABLE EML MOVES OVER THE MAJORITY OF THE CWA. HAVE BACKED OFF ON POPS AS A RESULT ALONG AND SOUTH OF I70...AND MAY NEED TO BACK OFF EVEN MORE. TO THE NORTH...THE CAP IS MUCH WEAKER...AND WOULD ANTICIPATE THAT BY SUNRISE THERE WILL BE ENOUGH LIFT FROM THE LEADING WAVE AS WELL AS CONVERGENCE IN THE LLJ AND THE SURFACE TROF FOR A LINE OF THUNDERSTORMS ALONG THE KS NEBRASKA BORDER. COLD FRONT TO THE WEST IS CONCURRENTLY SURGING TO THE SOUTHEAST AND MAY IMPINGE ON THE FAR NW CORNER OF THE CWA BY AROUND 12Z TUESDAY...AND WILL CARRY HIGHEST POPS TO THE NW. CONDITIONS BY 12Z TUESDAY WILL BE IMPACTED BY PREVIOUS NIGHTS WEATHER...BUT STILL APPEARS THAT LATE MORNING INTO THE EVENING HOURS WILL BE THE GREATEST RISK FOR OUR FORECAST AREA FOR STRONG TO SEVERE STORMS. THE DRYLINE AND FRONT COME TOGETHER OUT IN WESTERN KANSAS IN THE MORNING AND BOTH MERGE AND MOVE INTO THE WESTERN COUNTIES BY EARLY AFTERNOON. EC AND GFS SLIGHTLY SLOWER AND COULD ALLOW FOR A BIT MORE BUILDUP OF INSTABILITY ACROSS THE EAST BEFORE THE FRONT SURGES THROUGH LATE DAY. WITH WINDS THROUGH THE COLUMN NEARLY RUNNING PARALLEL TO THE FRONT...DISCRETE CELLS THAT INITIALLY FORM MAY EVOLVE QUICKLY INTO A LINE THAT ADVANCES ACROSS THE CWA THROUGH THE EVENING HOURS. THIS WOULD MAKE SEVERE WINDS THE PRIMARY CONCERN...ALTHOUGH WITH A QUICK INCREASE IN WIND SPEEDS IN THE LOW LEVELS AND GOOD LOW LEVEL HELICITY CANT RULE OUT ISOLATED TORNADOES...ESP IN EARLY ONSET OF THE CONVECTION AND IN ANY STORMS THAT CAN FORM OUT IN THE WARM SECTOR. TUESDAY NIGHT THROUGH FRIDAY BRING AN UNSEASONABLY COOL PERIOD AS THE UPPER LOW CONTINUES TO DRAW COLDER AIR INTO THE PLAINS THROUGH THE END OF THE WEEK. DAYTIME HIGHS WED WILL STRUGGLE TO REACH 40S WHILE THURS AND FRI MAKE A SLOW CLIMB INTO THE MIDDLE 50S. BY THE WEEKEND SOUTHERLY FLOW AT THE SURFACE AND WESTERLY FLOW ALOFT BRING TEMPERATURES BACK TOWARD NORMAL WITH SOME CHANCES FOR RAIN WITH SOME WEAK WAVES IN THE FLOW. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 639 PM CDT SUN APR 7 2013 FOR 00Z TAFS...MAIN FOCUS CONTINUES TO BE ON THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS THIS EVENING. SHORT-RANGE MODELS SHOW MORE WIDESPREAD SCATTERED ACTIVITY DEVELOPING THROUGH THE EVENING HOURS...IN WHICH CIG/VIS MAY DROP DOWN TO MVFR CONDITIONS AT TIMES. MOST OF THIS ACTIVITY IS LOOKING TO PROGRESS EAST OF THE TAF SITES DURING THE EARLY OVERNIGHT HOURS...HOWEVER SOUNDINGS SHOW PLENTY OF LOW LEVEL MOISTURE REMAINING IN PLACE BEHIND THE PRECIPITATION...RESULTING IN CIG/VIS POSSIBLY DROPPING DOWN TO IFR CONDITIONS THROUGH MID MORNING BEFORE MIXING OUT AND LIFTING TO MVFR CONDITIONS DURING THE LATE MORNING AND AFTERNOON HOURS. WINDS THROUGH THE PERIOD WILL PREVAIL OUT OF THE SOUTH. ACH && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WOLTERS LONG TERM...CRAVEN AVIATION...HENNECKE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 339 PM CDT SUN APR 7 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-082045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 339 PM CDT SUN APR 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING INTO THE EVENING HOURS...ESPECIALLY ALONG AND SOUTH OF I 70. SOME OF STRONGER STORMS MAY BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS AS WELL AS STRONG GUSTY WINDS. THUNDERSTORMS SHOULD THEN BEGIN TO SHIFT EAST OF THE AREA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE SEVERAL CHANCES FOR MORE THUNDERSTORMS ACROSS THE ENTIRE AREA FROM MONDAY THROUGH TUESDAY NIGHT. THE MOST LIKELY TIMEFRAME FOR STRONG TO SEVERE THUNDERSTORMS WILL BE MONDAY NIGHT TO THE NORTH AND WEST OF INTERSTATE 70...THEN AGAIN ACROSS THE ENTIRE AREA TUESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
509 PM CDT SUN APR 7 2013
KSZ034-072300-
OTTAWA-
509 PM CDT SUN APR 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTAWA COUNTY...
THROUGH 600 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF EASTERN OTTAWA COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...WINDS UP TO 40 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE BENNINGTON AND WELLS.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3906 9776 3922 9754 3908 9737 3906 9737
3895 9756 3895 9763
TIME...MOT...LOC 2208Z 229DEG 17KT 3901 9766SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 702 PM CDT SUN APR 7 2013 KSZ008-020-080030- CLOUD-REPUBLIC- 702 PM CDT SUN APR 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REPUBLIC AND NORTHWESTERN CLOUD COUNTIES... THROUGH 730 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF SOUTH CENTRAL REPUBLIC AND NORTHWESTERN CLOUD COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 40 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CONCORDIA AIRPORT...CONCORDIA AND NORWAY. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 3980 9768 3964 9742 3944 9773 3955 9792 TIME...MOT...LOC 0002Z 221DEG 23KT 3952 9780
The Grand Island radar (KUEX), 97 km away, was scanning. The volume nearest the first event began at 00:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437406.